Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 36, NWS San Diego, CA

July 20, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 20, 2005, 4:44 PM PDT for San Bernardino County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2005, 4:44 PM PDT (23:44 UTC)
Expired
Jul 20, 2005, 5:45 PM PDT
In force
61 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 73 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 11.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3607 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 202344
FFWSGX
CAC071-210045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
444 PM PDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 545 PM PDT

* AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
AN AREA OF HEAVY THUNDERSTORMS FROM RUNNING SPRINGS TO 5 MILES 
SOUTHEAST OF RUNNING SPRINGS. THE STORMS WERE NEARLY STATIONARY. 
THIS AREA OF STORMS COULD BEGIN TO DRIFT EASTWARD OVER AREAS OF THE 
OLD FIRE BURNED IN 2003. 

RAINFALL RATES COULD RUN FROM 1 TO ONE AND ONE QUARTER INCHES PER 
HOUR.

RESIDENTS AND MOTORISTS IN AND BELOW BURNED AREAS SHOULD BE ALERT TO 
HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. 
POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN 
AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3405 11695 3429 11674 3446 11710 3422 11726

$$

PURPURA
1 follow-up statement
000 
WGUS76 KSGX 210019
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
515 PM PDT WED JUL 20 2005

CAC071-210045-
SAN BERNARDINO CA-
515 PM PDT WED JUL 20 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM PDT FOR THE 
MOUNTAINS OF SOUTHWESTERN SAN BERNARDINO COUNTY...

AT 515 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS HAVE DECREASED IN INTENSITY...BUT ARE STILL CAPABLE OF 
PRODUCING RAINFALL RATES OF ONE HALF TO THREE QUARTES INCHE PER HOUR 
THROUGH 5 45 PM. THE STORMS WITH THE HEAVIEST RAINFALL WERE LOCATED 
ABOUT 5 MILES NORTHWEST OF BIG BEAR LAKE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE 
ARROWHEAD...BIG BEAR LAKE...AND BIG BEAR CITY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3405 11695 3429 11674 3446 11710 3422 11726

$$

PURPURA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:30 PM PDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 20, 2:30 PM PDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT WED JUL 20 2005

.SYNOPSIS...STRONG HIGH PRESSURE AND EASTERLY FLOW WILL BRING MORE
HEAT AND HUMIDITY TO SOUTHWEST CALIFORNIA FOR THE REMAINDER OF THE
WEEK. EVEN COASTAL AREAS WILL WARM AS THE MARINE LAYER IS FORCED
OFFSHORE. INCREASING MOISTURE FROM MEXICO WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS FOR THE NEXT
FEW DAYS...MAINLY DURING THE AFTERNOONS. SOME OF THESE SHOWERS COULD
DRIFT TO THE COAST DUE TO SOUTHEAST FLOW ALOFT TODAY AND THURSDAY.
THE THREAT FOR RAIN WILL INCREASE OVER THE WEEKEND AS MOISTURE FROM
THE REMAINS OF HURRICANE EMILY MOVE OVER THE REGION.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SATELLITE IMAGERY SHOWS THE CLOUD COVER ASSOCIATED WITH THE SE
MONSOONAL FLOW CONTINUING TO MOVE ACROSS SOCAL AND SHOWERS AND
POSSIBLE TSTMS ARE BEGINNING TO DEVELOP IN THE UPPER DESERTS. THIS
HAS PUSHED THE MARINE LAYER ABOUT 30 MILES OFF THE COAST AND ALLOWED
THE COASTAL AREAS TO WARM UP WITH SOME LOCATIONS REACHING THE UPPER
70S TO LOW 80S.

THE SEA BREEZE HAS BEGUN BUT IS WEAK AND IS HAVING LITTLE OR NO
EFFECT ON COASTAL TEMPERATURES SO FAR. FARTHER INLAND...MOISTURE
LEVELS REMAIN HIGH WITH DEWPOINT TEMPS IN THE 60S AND 70S IN THE
LOWER DESERTS. THE NAM MODEL SHOWS DEEP MOISTURE AND INSTABILITY
OVER THE REGION TODAY AS MOISTURE FROM THE NOCTURNAL MEXICAN
CONVECTION IS STEERED OVER THE AREA ON INCREASING SE WINDS ALOFT. AS
A RESULT...EXPECT TO SEE INCREASED CONVECTION THIS AFTERNOON AS
TEMPS CONTINUE TO CLIMB...PARTICULARLY OVER THE MTNS AND HIGH
DESERTS. NO SYNOPTIC SCALE TRIGGER IS EVIDENT...SO THE ACTIVITY
SHOULD DEVELOP ON THE HIGHER PEAKS DURING TIME OF MAX HEATING.

THE MASSIVE UPPER HIGH DRIFTS A BIT OVER THE NEXT FEW DAYS BUT
ESSENTIALLY KEEPS US IN E TO SE MOIST FLOW WITH HIGH 500 MB HEIGHTS.
LOOKS LIKE SOME DRYING OVER SOCAL ON THU AS A RIDGE AXIS BUILDS OVER
THE AREA...AND UPPER WINDS STRENGTHEN CONSIDERABLY FROM THE SE. THIS
SHOULD CONFINE THUNDERSTORMS MORE TO THE MTNS AND KEEP THEM MOVING.
BY FRI...UPPER WINDS DECREASE A BIT AND THE RIDGE DRIFTS BACK TO THE
N. SO IT LOOKS LIKE A BETTER CHANCE FOR MORE WIDESPREAD PROBLEMATIC
THUNDERSTORMS WITH FLASH FLOOD POTENTIAL...ALTHOUGH MOISTURE DOES
NOT INCREASE AGAIN UNTIL SATURDAY. ANY REDEVELOPMENT OF THE MARINE
LAYER WILL DEPEND IF AN EDDY CAN SPIN UP IN THE BIGHT OR NOT. RIGHT
NOW IT LOOKS LIKE THE MARINE STRATUS WILL BE MINIMAL NIGHTS AND
MORNINGS THROUGH THE WEEKEND.

LOOKS LIKE WE COULD SEE MORE WIDESPREAD CLOUDS...SHOWERS AND
THUNDERSTORMS AS MOISTURE ASSOCIATED WITH THE REMNANTS OF HURRICANE
EMILY MOVES OVER SOCAL AS AN EASTERLY WAVE ON SAT AND SUN. BY
MONDAY...THE HIGH IS FORECAST TO DRIFT BACK OVER US WHICH WOULD
DECREASE THE MONSOONAL FLOW FOR SOME DRYING NEXT WEEK...BUT
CONTINUED WARM TO HOT INLAND. THE MARINE LAYER COULD RETURN ON MON
AND TUE AS THE MONSOONAL FLOW WEAKENS.

&&

.AVIATION...
THE MARINE LAYER CONTINUES TO BE PUSHED OFFSHORE IN RESPONSE TO
STRONG HIGH PRESSURE ALOFT AND AN EASTERLY FLOW OVER THE AREA. THIS
WILL CONTINUE THROUGH THE NIGHT AND ON THURSDAY WITH SOME RECOVERY
OF THE MARINE LAYER EXPECTED THURSDAY NIGHT INTO FRIDAY MORNING. AS
A RESULT...MOSTLY VFR CONDITIONS ARE EXPECTED AT ALL AIRPORTS IN THE
AREA INCLUDING THE TAF SITES. SCATTERED ALTOCUMULUS ABOVE 12000 FEET
MSL WILL DRIFT WESTWARD ACROSS THE AREA FROM ARIZONA AND NORTHWEST
MEXICO THROUGH THURSDAY. THE AIR MASS IS UNSTABLE ENOUGH FOR
SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS DURING THE
AFTERNOON. BASES SHOULD REMAIN ABOVE 10000 FEET MSL. LOCAL MVFR
VISIBILITIES FROM HAZE ESPECIALLY ALONG THE COAST...CNO/ONT/SBD AREA
AND IN THE DESERTS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...SPECIAL WEATHER STATEMENT FOR
INCREASING MONSOONAL THUNDERSTORMS...SEE LAXSPSSGX.

&&

PUBLIC...PG
AVIATION...HORTON
Hazardous weather outlook, Jul 20, 4:00 AM PDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT WED JUL 20 2005

CAZ055-056-058-060-061-062-202300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AND DESERT AREAS IN
EXTREME SOUTHWESTERN CALIFORNIA.

MONSOONAL MOISTURE MOVING NORTHWEST OUT OF MEXICO WILL PRODUCE
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THE REST OF THIS WEEK
OVER MOST MOUNTAIN AND DESERT AREAS OF SOUTHWESTERN CALIFORNIA. ALL
THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING...BUT THERE WILL BE
ENOUGH MOISTURE AND INSTABILITY PRESENT FOR SOME OF THEM TO PRODUCE
LARGE HAIL...STRONG WINDS...AND LOCALLY HEAVY RAIN. IN ADDITION...A
FEW STORMS MAY REMAIN NEARLY STATIONARY OR MOVE OVER THE SAME AREA
RESULTING IN LOCAL FLASH FLOODING. PEOPLE IN AND BELOW RECENTLY
BURNED AREAS SHOULD BE PARTICULARLY AWARE OF ANY PROLONGED HEAVY
RAIN AND BE PREPARED TO MOVE TO HIGHER GROUND. DEBRIS FLOWS CAN
QUICKLY DEVELOP ON SLOPES AND BLOCK ROADS AND INUNDATE LOW LYING
AREAS.

.DAY ONE... TODAY THROUGH TONIGHT.

SCATTERED THUNDERSTORMS WITH DANGEROUS LIGHTNING IN THE AFTERNOON
AND EVENING. SOME STORMS MAY PRODUCE LARGE HAIL...STRONG WINDS...
AND LOCALLY HEAVY RAIN.

THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS WITH
ISOLATED FLASH FLOODING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY. PERIODS OF
SHOWERS AND THUNDERSTORMS. SOME STORMS MAY PRODUCE LOCALLY HEAVY
RAIN...HAIL...AND STRONG WINDS.

THE FLASH FLOOD POTENTIAL INDEX FOR THURSDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA TODAY.

CAZ042-043-048-050-057-202300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
400 AM PDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...THE SAN DIEGO COUNTY
VALLEYS...AND THE SANTA ANA MOUNTAINS AND FOOTHILLS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
SLIGHT CHANCE OF THUNDERSTORMS WITH DANGEROUS LIGHTNING...LOCALLY
STRONG WINDS AND HAIL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY. CHANCE OF
THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

JAD

NNNN

In the hours before

Special weather statement, Jul 20, 2:45 PM PDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 PM PDT WED JUL 20 2005

CAZ042-043-048-050-055>058-060>062-210600-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
245 PM PDT WED JUL 20 2005

...MOUNTAIN AND DESERT THUNDERSTORMS TO INCREASE THIS WEEK...

MONSOONAL MOISTURE MOVING NORTHWEST OUT OF MEXICO WILL PRODUCE
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THE REST OF THIS WEEK
OVER MOST MOUNTAIN AND DESERT AREAS OF SOUTHWESTERN CALIFORNIA.
EASTERLY FLOW WILL ALSO PUSH SOME OF THE SHOWERS INTO THE VALLEYS...
AND LOCALLY TO THE COAST. THUNDERSTORMS WILL MAINLY DEVELOP OVER THE
MOUNTAIN PEAKS AND HIGH DESERT AREAS IN THE AFTERNOON...THEN DRIFT
OFF THE MOUNTAINS AND DISSIPATE DURING THE EVENINGS WEDNESDAY
THROUGH FRIDAY.

ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING...BUT THERE WILL BE
ENOUGH MOISTURE AND INSTABILITY PRESENT FOR SOME OF THEM TO PRODUCE
LARGE HAIL...STRONG WINDS...AND LOCALLY HEAVY RAIN. IN ADDITION...A
FEW STORMS MAY REMAIN NEARLY STATIONARY OR MOVE OVER THE SAME AREA
RESULTING IN LOCAL FLASH FLOODING. PEOPLE IN AND BELOW RECENTLY
BURNED AREAS SHOULD BE PARTICULARLY AWARE OF ANY PROLONGED HEAVY
RAIN AND BE PREPARED TO MOVE TO HIGHER GROUND. DEBRIS FLOWS CAN
QUICKLY DEVELOP ON SLOPES AND BLOCK ROADS AND INUNDATE LOW LYING
AREAS.

BY THE WEEKEND...THE REMAINS OF HURRICANE EMILY WILL MOVE OVER BAJA
CALIFORNIA. SOME OF THIS MOISTURE WILL BE DRAWN OVER SOUTHERN
CALIFORNIA. THIS COULD BRING MORE WIDESPREAD CLOUDS...SHOWERS AND
THUNDERSTORMS. SOME OF THE RAIN COULD REACH COASTAL AREAS. ANY
THUNDERSTORMS THAT DEVELOP COULD PRODUCE FLASH FLOODING DUE TO THE
VERY MOIST ATMOSPHERE.

PEOPLE WITH OUTDOOR INTERESTS IN THE MOUNTAINS AND DESERTS SHOULD BE
PREPARED FOR THUNDERSTORM ACTIVITY...INCLUDING SEEKING SHELTER IF
LIGHTNING OCCURS...OR CLIMBING TO HIGHER GROUND IN THE EVENT OF ANY
FLASH FLOODING.

LONG-RANGE NUMERICAL MODELS SHOW THAT AFTERNOON THUNDERSTORMS COULD
CONTINUE OVER THE MOUNTAINS AND DESERTS INTO NEXT WEEK...THOUGH LESS
WIDESPREAD THAN THOSE EXPECTED THIS WEEKEND.

JAD/MAXWELL
Local storm report, Jul 20, 4:16 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
416 PM PDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLOOD            7 NW FOREST FALLS       34.16N 117.01W
07/20/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            FLOODING REPORTED AT ANGELES OAKS.

&&

BM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:51 PM PDTFlash Flood WarningSGXSan Bernardino54 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.